Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 38, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2003, 8:13 PM CDT for Lee County, Van Buren County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- May 8, 2003, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Lee County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:40 PM CDT | Tornado Watch | SPC | 5 hr |
| May 8, 7:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
272 WUUS53 KDVN 090113 SVRDVN IAC111-177-090200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 812 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHEAST IOWA VAN BUREN COUNTY IN SOUTHEAST IOWA * UNTIL 900 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL 5 MILES SOUTHEAST OF LAKE SUGEMA CAMPGROUNDS...OR 8 MILES SOUTH OF KEOSAUQUA...MOVING NORTH AT 60 MPH. * THESE SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR... BENTONSPORT/VERNON BY 815 PM CDT. UTICA BY 820 PM CDT. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. LAT...LON 4065 9212 4055 9153 4072 9126 4086 9205 $$ HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:52 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 8, 4:52 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 PM CDT THU MAY 8 2003 BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF 18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY. UPPER LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST. 500MB TROUGH STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING CONVECTION THERE. MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS. 12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING... WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS. ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS. HOWEVER...SURFACE FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS. WILL BE GOING WITH A BLEND BETWEEN MODELS FOR THIS FORECAST. DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES... WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE CWA. SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING NORTH OF THE SURFACE FRONT. CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING. STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR. FRIDAY IS MORE OF A QUESTION. THE WARM FRONT WILL BE NORTH OF THE AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO EAST ACROSS THE AREA. 850MB LOW LEVEL JET WILL SHIFT BACK WEST IN THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN AREAS OF THE CWA DURING THE EVENING. MUCH DEPENDS ON WHAT THE FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE CWA FRIDAY NIGHT. SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z. SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED FOR NOW. .EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA. FOR NOW... HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY... THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL. DVN... IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO MANCHESTER LINE. IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM. MO...FLOOD WATCH TONIGHT. LRE
Hazardous weather outlook, May 8, 6:20 PM CDT, 1 hour 53 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 PM CDT THU MAY 8 2003 ...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN THE REGION THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9 PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING. THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM. ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY. THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND AGAIN ON SATURDAY AFTERNOON. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY. LATER FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY DANGEROUS WEATHER SYSTEM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn JDH
In the hours before
Local storm report, May 8, 7:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM RUTLEDGE MO 1 INCH HAIL
05/08/03 SCOTLAND RELAYED BY KTVO TV.
0745 PM GORIN MO 1.75 INCH HAIL
05/08/03 SCOTLAND REPORTED BY STORM
SPOTTER.Local storm report, May 8, 7:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM WHAT CHEER IA HEAVY RAIN
05/08/03 KEOKUK .55 INCHES OF RAIN IN
30 MINUTES. REPORTED
BY STORM SPOTTER.
0755 PM WYACONDA MO 1 INCH HAIL
05/08/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 7:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0757 PM 2 E GORIN MO 1.5 INCH HAIL
05/08/03 SCOTLAND REPORTED BY STORM
SPOTTER.Local storm report, May 8, 8:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
802 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM ETNA MO 1.75 INCH HAIL
05/08/03 SCOTLAND RELAYED BY KMEM RADIO.Local storm report, May 8, 8:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0808 PM REVERE MO 1.5 INCH HAIL
05/08/03 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 8:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM KALONA IA .5 INCH HAIL
05/08/03 WASHINGTON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:31 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 39 min |
| May 8, 8:39 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 51 min |
| May 8, 9:18 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.